According to a report in the Daily Telegraph, citalopram and escitalopram two of the UK’s most common medication for depression have been linked to increased electrical abnormalities of the heart. The Telegraph has today criticised UK drug regulators for not making the findings public.
Citalopram (Cipramil) and Escitalopram (Cipralex) are types of selective serotonin reuptake inhibitor (SSRI) a form of antidepressant that reduces the rate at which the neurotransmitter serotonin is removed from the brain.
The results of a randomised control trial were reported in October, the research was conducted by the European Medicines Agency (EMA). It was concluded that high dose of citalopram and escitalopram caused abnormalities in the heart that take longer to overcome with the higher doses of the antidepressant medication.
In light of the findings from this research the guidelines for the prescription of citalopram and escitalopram has changed. Safety advice set out by the UK’s Medicines and Healthcare products Regulatory Agency (MHRA) has reduced the maximum dosage recommendations.
It has been made clear that individuals currently taking the medications should not stop taking them or cut down their own dosage, rather that if they are concerned to contact their GP and make an appointment to discuss their individual circumstances.
It is clear from this latest development that there are new understandings of the long term impact of anti-depressant medication on mental and physical health. Subsequently, it could be worth exploring other means of overcoming depression. One such means is Mindfulness, it is non-toxic, inexpensive and could improve your general quality of life.
Click here to see the our Mindfulness courses on offer.